Wisconsin, 2025

Winter Storm and Winter Weather in Wisconsin, February 7 to 8, 2025

February 7 to 8, 2025 · NWS MPX · 9 events in 8 counties and zones

The Upper Midwest was sandwiched between an advancing arctic high from the north and a deepening surface low to the south, creating a prime environment for frontogenetic forcing across western WI. A narrow band of moderate to heavy snow extended from central Minnesota to New Richmond, WI and dropped 1-2 inches on February 7, before a wider swath of light to moderate snow fell from the evening of…

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

The Upper Midwest was sandwiched between an advancing arctic high from the north and a deepening surface low to the south, creating a prime environment for frontogenetic forcing across western WI.

A narrow band of moderate to heavy snow extended from central Minnesota to New Richmond, WI and dropped 1-2 inches on February 7, before a wider swath of light to moderate snow fell from the evening of February 7 to the morning of February 8. The end result was a band of 5-8 across west central WI.

Some of the highest snowfall amounts were:|9.0 inches in Tilden, WI (Chippewa).|8.5 inches in Prairie Farm, WI (Barron).|8.5 inches in Turtle Lake, WI (Barron).|8.5 inches in Cornell, WI (Chippewa).|7.1 inches in Boyceville, WI (Dunn).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 7, 6:52 PM CST, 3 hours 8 minutes earlier. Its key messages:

  • Narrow Winter Storm Warning issued across central Minnesota into northwest Wisconsin.
  • Accumulating snow late this evening through Saturday morning and early afternoon.
  • Widespread snow amounts around 3 to 5 across central Minnesota and western Wisconsin. Pockets of higher amounts (6+) are possible, especially across western Wisconsin.
  • Well below normal temperatures will move in behind the Saturday system, with sub-zero lows Sunday night and even colder lows (negative teens to 20s) Monday through Wednesday.
Area forecast discussion, Feb 7, 6:52 PM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
652 PM CST Fri Feb 7 2025

.KEY MESSAGES...

- Narrow Winter Storm Warning issued across central Minnesota
  into northwest Wisconsin.

- Accumulating snow late this evening through Saturday morning
  and early afternoon.

- Widespread snow amounts around 3 to 5 across central Minnesota
  and western Wisconsin. Pockets of higher amounts (6+) are
  possible, especially across western Wisconsin.

- Well below normal temperatures will move in behind the
  Saturday system, with sub-zero lows Sunday night and even
  colder lows (negative teens to 20s) Monday through Wednesday.

&&

.UPDATE...
Issued at 639 PM CST Fri Feb 7 2025

We decided to upgrade a narrow swath of our area into a Winter
Storm Warning. This follows near where the HRRR is showing storm
total QPF near 0.4", which when converting to snow with an
expected ratio of 16 or 17 to 1 pushed snow totals up into the
6-7" range over about a 20-30 mile wide west-east oriented band.
This enhanced snowfall is being largely aided by the appetizer
of snowfall we've seen develop over central MN within a strong
zone of h7-h6 fgen. With the main entree still back over
southern NoDak (where the SPC issued an MCD for heavy snowfall),
we felt comfortable enough to squeeze a very narrow extension
of the Winter Storm Warning out of the south end of the Grand
Forks NWS coverage area across the northern boundary of ours.

This may not be the only headline update needed though. We'll
see what the 00z HRRR does, but right now, there is little
difference in our snow forecast between Mankato and Albert Lea
and Fairmont, so we may be looking to add the I-90 corridor into
the advisory as well since there is currently little difference
in the forecast for the I-90 corridor and the advisory off to
its north.

&&

.DISCUSSION...
Issued at 251 PM CST Fri Feb 7 2025

The forecast has not changed much over the last 12 hours, with
accumulating snow moving into western Minnesota by this evening.
A deepening surface low to the south will provide weak warm air
advection at the same time high pressure moves south from
Canada. This setup will lead to a frontogenetically-driven snow
event for the Upper Midwest. As is often the case with fgen
driven snow, there will be bands of higher QPF/snow amounts.
Determining exactly where those bands will set up can be
difficult, but a general consensus between the models indicates
it will be just north of the Twin Cities Metro (but south of
Duluth). From a timing perspective, light snow will begin in
western Minnesota as early as 7-8PM, but the more intense snow
wont start for a few hours after that. The Metro area likely
wont see much snow accumulate prior to midnight, but the rates
will peak shortly after in the 2-7AM timeframe. Western
Wisconsin likely wont see anything until after midnight, but
things will linger slightly longer into the early afternoon
hours on Saturday. All-in-all, this event will take place when
the vast majority of people are sleeping, which is good from an
impact point-of-view. Areas in western Wisconsin may see more
travel impacts due to the later arrival and shift into more of
the daylight hours.

As mentioned above, there will be a band of higher QPF in
central/eastern MN and western WI. Guidance continues to
indicate 0.3 to 0.4 QPF will fall within this band, tapering to
0.25 in the Metro, and quickly dropping to 0.15 or less for the
far southern portion of Minnesota (Mankato and south). This will
be a more light and fluffy snow, with snow to liquid ratios
slightly above the climatological norm in the 14-18:1 range. The
lower ratios will be in areas just south of the Metro as weaker
forcing and drier air will inhibit anything higher. Equating
this to snow amounts, 3 to 5 can be expected for most across our
forecast area, with lesser to the south. Again with the fgen
banding, the location of the band will be where we see the
highest ratios and snow rates. These locations are also most
likely to see 6+ of snow. Although QPF amounts have
noticeably dropped since forecasting for this event began,
whether or not a specific location sees 5 or 6 wont make a
difference in terms of impacts. The biggest takeaway should be
that it will snow and it will need to be plowed for the majority
of southern and central Minnesota and western Wisconsin. Taking
a look at current Winter Weather headlines, we have expanded
the Winter Weather Advisory to cover our entire area, minus the
southernmost tier of counties in Minnesota (along I-90). This
advisory is mostly due to expected snow amounts and associated
travel impacts. There is a limited potential for blowing snow in
SW MN, but nothing major due to lower snow amounts and a short
time frame of concern. 

Looking to Sunday and beyond, things will get cold. Canadian
high pressure will settle in behind the departing low, dropping
high temperatures into the single digits with even colder
apparent temps. Monday, Tuesday, and Wednesday night lows will
be the coldest of the week, with wind chills in the negative 20s
in western Minnesota. Western Wisconsin will be roughly 10 to
15 degrees warmer, but still below zero. Looking into longer
term chances at any more weather makers, there is decent
agreement between ensembles for a few systems over the next two
weeks, but none of which are looking significant. This means our
pattern of a light dusting to half inch here and there will
continue beyond this weekends system.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 554 PM CST Fri Feb 7 2025

Forcing along a band of 700-600 mb fgen has resulted in a
narrow, east-west band of snow to setup across central MN. It
started out in AXN and STC, though it may nudge north of STC
shortly. This band has also resulted in moving up the mention of
snow at RNH. For all other terminals, this band remain north of
them and as a result, delayed some the start of snow at RWF,
MKT, & MSP. Behind the snow, winds will increase out of the NW,
but not enough to create BLSN. Other bit of uncertainty at this
point behind the snow is how quickly will MVFR cigs clear out,
though that is more of an issue for the 6z TAF period.

KMSP...Still anticipating about 3" of snow at MSP. Arrival of
snowfall is starting to creep back an hour or two, likely
starting between 8z and 10z. The heaviest snow, with snow rates
around 0.5" per hour, will come between 12z and 17z.

/OUTLOOK FOR KMSP/
SUN...VFR. Wind NW 5-10 kts becoming W.
MON...VFR. CHC MVFR cigs. Wind NW 5-10 kts.
TUE...VFR. Wind NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Storm Warning until 3 PM CST Saturday for Benton-
     Douglas-Isanti-Kanabec-Mille Lacs-Morrison-Sherburne-
     Stearns-Todd.
     Winter Weather Advisory until 3 PM CST Saturday for Chippewa-
     Kandiyohi-Lac Qui Parle-Meeker-Pope-Redwood-Renville-
     Stevens-Swift-Yellow Medicine.
     Winter Storm Warning from 10 PM this evening to 6 PM CST
     Saturday for Chisago.
     Winter Weather Advisory from midnight tonight to 6 PM CST
     Saturday for Anoka-Blue Earth-Brown-Carver-Dakota-Goodhue-
     Hennepin-Le Sueur-McLeod-Nicollet-Ramsey-Rice-Scott-
     Sibley-Steele-Waseca-Washington-Watonwan-Wright.
WI...Winter Storm Warning from 10 PM this evening to 6 PM CST
     Saturday for Barron-Chippewa-Dunn-Polk-Rusk.
     Winter Weather Advisory from midnight tonight to 6 PM CST
     Saturday for Eau Claire-Pepin-Pierce-St. Croix.

&&

UPDATE...MPG
DISCUSSION...PV
AVIATION...MPG
Hazardous weather outlook, Feb 7, 3:03 PM CST, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
303 PM CST Fri Feb 7 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
081145-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
303 PM CST Fri Feb 7 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Snow will spread across Minnesota and Wisconsin. A Winter Weather
Advisory is in effect across the entire coverage area except for
the counties along the Interstate 90 corridor. Plan on slippery
road conditions.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Snow continues into Saturday, ending by Saturday evening. Plan on
slippery road conditions through the weekend.

Much colder air moves in early next week with wind chills of 25
to 35 below zero expected.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.

In the hours before

Local storm report, Feb 7, 4:54 PM CST, 5 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
454 PM CST Fri Feb 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     Snow             Brandon                 45.97N 95.61W
02/07/2025  M1.5 Inch        Douglas            MN   Cocorahs

            1.5 inches of snow measured in just under 2
            hours.

&&

mpg
Local storm report, Feb 7, 7:03 PM CST, 2 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
703 PM CST Fri Feb 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Snow             1 SE Cambridge          45.56N 93.21W
02/07/2025  M1.0 Inch        Isanti             MN   Trained Spotter

            1 inch of snow measured in roughly 2 hours.

&&

bed

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm, 3 winter weather. Local standard time, as filed.

Winter Storm, Polk

When
February 7, 10:00 PM CST to February 8, 2:54 PM CST
Where
Polk forecast zone
Reported by
CoCoRaHS
Coordinates
45.461, -92.441 (the zone’s center; the record gives no point)

Multiple bands of snow moved through and produced generally 5 to 8 inches of light fluffy snow. A CoCoRaHS observer measured 7.7 inches of snow accumulation 3.5 miles NW of Deer Park.

Winter Storm, Barron

When
February 7, 10:00 PM CST to February 8, 2:54 PM CST
Where
Barron forecast zone
Reported by
CoCoRaHS
Coordinates
45.424, -91.848 (the zone’s center; the record gives no point)

Multiple bands of snow moved through and produced generally 5 to 8 inches of light fluffy snow. A CoCoRaHS observer measured 7.0 inches of snow accumulation 2 miles SE of Chetek.

Winter Storm, Dunn

When
February 7, 10:00 PM CST to February 8, 2:54 PM CST
Where
Dunn forecast zone
Reported by
CoCoRaHS
Coordinates
44.947, -91.896 (the zone’s center; the record gives no point)

Multiple bands of snow moved through and produced generally 5 to 8 inches of light fluffy snow. A CoCoRaHS observer measured 7.2 inches of snow accumulation 1 mile NE of Elk Mound.

Winter Storm, Rusk

When
February 7, 10:00 PM CST to February 8, 2:54 PM CST
Where
Rusk forecast zone
Reported by
CoCoRaHS
Coordinates
45.475, -91.133 (the zone’s center; the record gives no point)

Multiple bands of snow moved through and produced an estimated 5 to 7 inches of light fluffy snow, based on surrounding reports.

Winter Storm, Chippewa

When
February 7, 10:00 PM CST to February 8, 2:54 PM CST
Where
Chippewa forecast zone
Reported by
CoCoRaHS
Coordinates
45.069, -91.280 (the zone’s center; the record gives no point)

Multiple bands of snow moved through and produced generally 6 to 9 inches of light fluffy snow. A CoCoRaHS observer measured 8.5 inches of snow accumulation near Chippewa Falls.

Winter Weather, Pierce

When
February 7, 10:00 PM CST to February 8, 2:00 PM CST
Where
Pierce forecast zone
Reported by
CoCoRaHS
Coordinates
44.720, -92.422 (the zone’s center; the record gives no point)

Two to four inches of snowfall was measured across the county. The highest snowfall observation was 4.1 inches near Ellsworth, WI.

Winter Weather, Pepin

When
February 7, 10:00 PM CST to February 8, 2:00 PM CST
Where
Pepin forecast zone
Reported by
CoCoRaHS
Coordinates
44.483, -92.150 (the zone’s center; the record gives no point)

Two to four inches of snowfall was measured across the county. A CoCoRaHS observer measured 2.7 inches of snow accumulation near Stockholm, WI.

Winter Weather, Eau Claire

When
February 7, 10:00 PM CST to February 8, 2:00 PM CST
Where
Eau Claire forecast zone
Reported by
CoCoRaHS
Coordinates
44.727, -91.286 (the zone’s center; the record gives no point)

Two to five inches of snowfall was measured across the county. A CoCoRaHS observer measured 5 inches near Eau Claire, WI.

Winter Storm, Polk

When
February 7, 10:00 PM CST to February 8, 1:00 PM CST
Where
Polk forecast zone
Reported by
CoCoRaHS
Coordinates
45.461, -92.441 (the zone’s center; the record gives no point)

Multiple bands of snow moved through and produced generally 4 to 7 inches of light fluffy snow. A CoCoRaHS observer measured 7.0 inches of snow accumulation 1.5 miles N of Somerset.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2025Every state in 2025This day in weather historyWarnings in Wisconsin, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1228094, 1228118, 1228119, 1228120, 1228122, 1228146, 1228147, 1228149, 1228152.